Alert archive / South Dakota / Red Flag Warnings in 2016

Red Flag Warning 10, NWS Aberdeen, SD

August 22, 2016

NWS Aberdeen, SD issued this red flag warning at Aug 22, 2016, 3:09 AM CDT. It took effect at Aug 22, 2016, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2016, 3:09 AM CDT (08:09 UTC)
In effect from
Aug 22, 2016, 1:00 PM CDT
Expired
Aug 22, 2016, 8:00 PM CDT
In force
7 hr
Issued by
NWS Aberdeen, SD

The text

As transmitted.

456 
WWUS83 KABR 220809
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
309 AM CDT MON AUG 22 2016

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON...

.HOT AND DRY CONDITIONS ALONG WITH GUSTY SOUTHERLY WINDS WILL
COMBINE TO BRING CRITICAL FIRE WEATHER CONDITIONS TO PORTIONS OF
CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA TODAY.

SDZ267-221615-
/O.NEW.KABR.FW.W.0010.160822T1800Z-160823T0100Z/
LOWER BAD RIVER-
309 AM CDT MON AUG 22 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT THIS AFTERNOON TO 8
PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 267...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM CDT THIS AFTERNOON TO 8 PM CDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 267. LOWER BAD RIVER.

* WINDS...SOUTH 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AROUND 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
TMT
1 follow-up statement
326 
WWUS83 KABR 221602
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1102 AM CDT MON AUG 22 2016

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON...

.HOT AND DRY CONDITIONS ALONG WITH GUSTY SOUTHERLY WINDS WILL
COMBINE TO BRING CRITICAL FIRE WEATHER CONDITIONS TO PORTIONS OF
CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA TODAY.

SDZ267-230100-
/O.CON.KABR.FW.W.0010.160822T1800Z-160823T0100Z/
LOWER BAD RIVER-
1102 AM CDT MON AUG 22 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 267...

* AFFECTED AREA...FIRE WEATHER ZONE 267 LOWER BAD RIVER.

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 19 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Aug 22, 12:35 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 22, 12:35 AM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1235 AM CDT MON AUG 22 2016

.UPDATE...
Issued at 914 PM CDT SUN AUG 21 2016

Clear skies with steady southeast breezes through the night. Only
lowered temperatures a few degrees at a few locations. Updated
forecast.

UPDATE Issued at 646 PM CDT SUN AUG 21 2016

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 252 PM CDT SUN AUG 21 2016

Surface high pressure continues to slide south and east this
afternoon and a dry southwesterly flow and warm air advection
pattern has returned to the region. This dry air will persist into
Monday as well and fire weather becomes the main concern. 850 MB
temp/dewpoint spreads across the southwest CWA will be in excess of
20 degrees. The current forecast MinRH for this area bottoms out in
the low 20s...perhaps dropping into the teens. Didn't adjust the
high temperature forecast much from previous forecasts either, still
maintaining highs near or at 100 degrees. The surface low will
approach from the west during the afternoon hours, tightening up the
pressure gradient, especially across the eastern CWA. Winds are a
little more difficult to forecast across the western CWA however,
since they may slacken as the center of surface low approaches.
Winds across the eastern CWA will be gusty through the day. So
probably bordering on Red Flag criteria for fire weather zones 267
and 270. No headlines out at this point, but something to consider
with subsequent updates.

The surface low and associated cold front continue to track east on
Tuesday. Meanwhile the upper level low skirts the MT/international
border area, allowing more of a southwest flow over SD. A pretty
significant wave of energy tracks up from the southwest and will
provide forcing for thunderstorm initiation Tuesday afternoon/night.
Big question will be timing of storms and how far west they will
develop. The ECMWF/NAM have trended slightly further to the west
with the surface trough/instability axis, whereas the GFS remains
slightly faster/further east. As with any north/south oriented cold
front type event, the best bulk shear will lag behind the front,
however models still show up to 20 kts of 0-6km shear across the
eastern CWA by 00z. SPC has placed us in a marginal risk for now.

.LONG TERM...(Tuesday Evening through Sunday)
Issued at 252 PM CDT SUN AUG 21 2016

An upper trough will linger over the region until Saturday when
temps will begin the climb back close to average. Temps will rebound
to above average (highs in the 80s) on Sunday as upper ridging
builds in.

Sfc high pressure will keep the region dry on Wed and Thu. However,
as one high exits on Thursday night, some shortwave energy will ride
through the trough. Coupled with what could be the nose of a llj
nudging into the southwestern cwa, the potential for showers and
thunderstorms comes back into the forecast. Southerly flow ahead of
an approaching sfc low will return moisture to the region on Friday,
keeping chance pops in the forecast through Saturday. As the sfc low
then moves over the plains, there will be off and on precip chances
into Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1233 AM CDT MON AUG 22 2016

Vfr conditions are expected at all locations through tonight and
Monday. Some llws is expected at aty and abr for a time tonight.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Mohr
SHORT TERM...Serr
LONG TERM...Wise
AVIATION...Connelly/Mohr
Hazardous weather outlook, Aug 21, 4:11 AM CDT, 22 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
411 AM CDT SUN AUG 21 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
411 AM CDT SUN AUG 21 2016 /311 AM MDT SUN AUG 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE GRASSLAND FIRE DANGER WILL REACH HIGH TO VERY HIGH ON MONDAY
OVER CENTRAL SOUTH DAKOTA AS RELATIVE HUMIDITY FALLS INTO THE 20S
AND WIND SPEEDS BEGIN TO INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

Nearby

Red Flag Warnings in South Dakota, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.